Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2004, 6:44 PM CDT for Cass County, Johnson County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 6:44 PM CDT (23:44 UTC)
- Expired
- Apr 20, 2004, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Cass County, MO, Johnson County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
026
WUUS53 KEAX 202344
SVREAX
MOC037-101-210045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST CASS COUNTY IN WEST CENTRAL MISSOURI
JOHNSON COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 745 PM CDT
* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR GARDEN CITY...OR ABOUT 12
MILES SOUTHEAST OF HARRISONVILLE...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LA TOUR BY 650 PM CDT.
CHILHOWEE BY 710 PM CDT.
CENTERVIEW BY 725 PM CDT.
WARRENSBURG BY 735 PM CDT.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3860 9422 3883 9364 3860 9355 3857 9407
3848 9410 3848 9417
$$
MSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:50 PM CDT, 54 minutes earlier.
Area forecast discussion, Apr 20, 5:50 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 550 PM CDT TUE APR 20 2004 .DISCUSSION... LINE OF STRONG THUNDERSTORMS DEVELOPING ALONG IN WEAK CONVERGENCE ZONE FROM EAST CENTRAL KANSAS THROUGH NORTHEAST MO IS MOVING THROUGH MARGINALLY UNSTABLE AIRMASS. BEST CHANCE FOR SEVERE WEATHER STILL LOOKS LIKE IT WILL BE SOUTH OF THE MO RIVER. SHORTWAVE TROUGH MOVING QUICKLY INTO THE SOUTHERN PLAINS IS THE MAIN DRIVER. ONCE THE LINE MOVES THROUGH ONLY SOME RESIDUAL SHOWERS WILL LINGER TILL SUNSET OVER NORTHWEST MO. NOT MUCH CHANGE TO LOW TEMPERATURES TONIGHT EXCEPT TO LOWER IN NORTHWEST MO. WEDNESDAY STILL LOOKS LIKE A DAY BETWEEN SYSTEMS AS COLD FRONT HANGS UP OVER SOUTHERN MO AGAIN. LACKING ANY COLD AIR ADVECTION HAVE BUMPED WEDNESDAY HIGHS UP A FEW DEGREES. MAJOR DIFFERENCE BETWEEN GFS AND OTHER MODELS FOR WEDNESDAY NIGHT AND THURSDAY. GFS HAS CONVECTIVE FEEDBACK PROBLEMS AND BRINGS RAIN BACK TOO SOON. HAVE OPTED TO STAY THE COURSE FOR THE MOST PART CONCERNING POPS THROUGH THURSDAY. THURSDAY NIGHT INTO FRIDAY STILL LOOKS PRETTY WET AND MAY HAVE SOME FLOODING ISSUES. HAVE EXTENDED RAIN CHANCES INTO SATURDAY AS UPPER LOW CLOSES AND SLOWS EASTWARD PROGRESS. MJ && .PREV DISCUSSION... 1105 AM... HAVE UPDATED FORECAST TO ADJUST FOR CURRENT TRENDS IN CONVECTION BASED UPON RADAR/SATELLITE DATA. CONVECTION ASSOCIATED WITH MO/KS BORDER SHORTWAVE HAS JUST ABOUT EXITED EASTERN PORTION OF CWA. NEXT ROUND OF CONVECTION HAS BEEN GRADUALLY EXPANDING EAST SOUTHEAST ACROSS CENTRAL KS. THIS ACTIVITY IS IN RESPONSE TO NEXT SHORTWAVE WHICH IS MOVING EAST NORTHEAST THROUGH CENTRAL NM AND SOUTH CENTRAL CO. EXPECT CENTRAL KS ACTIVITY TO CONTINUE EXPANDING EAST INTO WEST CENTRAL MO THIS AFTERNOON. BEST BET FOR SEVERE THUNDERSTORMS IS SOUTH OF THE MO RIVER...AND CONFIDENCE ON THIS OCCURRING IS LOW DUE TO LACK OF ENOUGH TIME FOR AIRMASS TO RECOVER FROM MORNING STORMS AND LACK OF GOOD SOLAR HEATING DUE TO CLOUDS/CONVECTION MOVING BACK IN SO SOON. MJ .PREV DISCUSSION... 430 AM... THUNDERSTORMS DEVELOPED AROUND MIDNIGHT FROM KANSAS CITY TO NORTH OF COLUMBIA ALONG A DISTINCT WARM FRONT AT 850 MB. STRENGTHENING LOW LEVEL SOUTHWEST WINDS WERE EVIDENT ON THE PROFILER NETWORK OVER THE SOUTHERN PLAINS OVERNIGHT, AND BY 4 AM THE 850 MB FRONT WAS ORIENTED FROM NEAR LINCOLN NEBRASKA TO KIRKSVILLE. LOW LEVEL MASS CONVERGENCE CONTRIBUTED TO MORE CONVECTIVE DEVELOPMENT IN THE WARM SECTOR DURING THE LAST FEW HOURS. UPSTREAM, A LARGE MESOSCALE CONVECTIVE SYSTEM ORGANIZED IN CENTRAL KANSAS IN RESPONSE TO A VIGOROUS UPPER LEVEL DISTURBANCE. FIFTY KNOT 850 MB FLOW OVER THE TEXAS PANHANDLE HAS DEVELOPED IN RESPONSE TO THE UPPER WAVE THIS MORNING, BUT THE LOW LEVEL JET WILL WEAKEN CONSIDERABLY THIS MORNING AS THE MCS PROPAGATES EAST NORTHEAST. DESPITE THE WEAKENING IN THE WIND REGIME AND MARGINAL INSTABILITY, FAVORABLE SYNOPTIC SCALE LIFT SHOULD KEEP THE SHIELD OF PRECIPITATION IN TACT THROUGH THE MORNING HOURS GIVING NORTHERN MISSOURI A GOOD DOSE OF MUCH NEEDED RAIN. THE TRICKY PART OF THE FORECAST IS WHAT HAPPENS THIS AFTERNOON. THE 06Z ETA APPEARS TO HAVE A GOOD HANDLE ON THE OMEGA FIELDS AND THE PRECIPITATION THUS FAR. IF THAT TREND CONTINUES, THE MAJORITY OF MISSOURI WILL BE CLEAR OF PRECIPITATION SHORTLY AFTER NOON. THE ORIENTATION OF THE LOW LEVEL JET ALSO SUGGESTS THAT BY 18Z REMNANTS OF THE KANSAS MCS SHOULD BE IN EASTERN IOWA AND NORTHERN ILLINOIS. LOW CLOUDS WILL LIKELY LINGER INTO THE AFTERNOON. THE FOG CHANNEL INDICATES THAT THERE IS DECENT SUBSIDENCE IN WESTERN KANSAS BEHIND THE MCS, SO I EXPECT SOME BREAKS IN THE CLOUDS LATE IN THE AFTERNOON. SURFACE TEMPERATURES AROUND 70 YIELD CAPE VALUES AROUND 1800 J/KG. THE MOST LIKELY SCENARIO IS FOR CONVECTIVE INITIATION OVER NORTHCENTRAL KANSAS THIS AFTERNOON ALONG THE SURFACE TROUGH/850 MB MOISTURE GRADIENT. EVOLUTION TO A BROKEN LINE OF STORMS LATE IN THE AFTERNOON INTO THE EVENING WITH HAIL AND DAMAGING WIND GUSTS THE MOST LIKELY THREAT. THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE WEEK AS A SERIES OF DISTURBANCES EJECT OUT OF THE BROAD WESTERN TROUGH. THE GFS IS IN GOOD AGREEMENT WITH THE ECMWF AND UKMET, AND IS PREFERRED OVER THE ETA BY THURSDAY. NOCTURNAL ACTIVITY MAY GRAZE SOUTHERN AND CENTRAL PARTS OF MISSOURI TOMORROW NIGHT AS A WARM FRONT BULGES UP INTO SOUTHERN MISSOURI. THEN THE BEST CHANCE FOR STORMS ARRIVES FRIDAY AND FRIDAY NIGHT AS THE WESTERN TROUGH FINALLY KICKS OUT INTO THE PLAINS. THE GFS AND ECMWF ARE IN GOOD AGREEMENT THAT THE TROUGH LINGERS INTO SATURDAY SO THE DAY SHIFT WILL NEED TO EVALUATE THE POTENTIAL FOR PRECIPITATION FOR SATURDAY. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Apr 20, 12:52 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1252 PM CDT TUE APR 20 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SECOND ROUND OF THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL INTO NORTHEAST MISSOURI THIS AFTERNOON. THESE SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTHEAST DURING THE EVENING HOURS. OTHER MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER NORTHERN MISSOURI. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE MAINLY SOUTH OF THE MISSOURI RIVER. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 AND 11 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL MORE PERIODS OF THUNDERSTORMS ARE FORECAST FOR THE REGION STARTING THURSDAY OVER PARTS OF WESTERN AND CENTRAL MISSOURI...AND OVER THE ENTIRE REGION THURSDAY NIGHT INTO SATURDAY MORNING. FLOODING RAINS ARE POSSIBLE WITH THIS NEXT SYSTEM AS IT TRACKS SLOWLY EASTWARD THROUGH THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING WITH THE MAIN EMPHASIS BEING ALONG AND SOUTH OF THE MISSOURI RIVER. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. MJ
In the hours before
Special weather statement, Apr 20, 5:12 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 512 PM CDT TUE APR 20 2004 KSZ057-060-MOZ006>008-015>017-022>025-030>033-037>040-043>046-053- 054-210300- ADAIR MO-BATES MO-CALDWELL MO-CARROLL MO-CASS MO-CHARITON MO- COOPER MO-GRUNDY MO-HENRY MO-HOWARD MO-JACKSON MO-JOHNSON MO- LAFAYETTE MO-LINN MO-LINN KS-LIVINGSTON MO-MACON MO-MERCER MO- MIAMI KS-PETTIS MO-PUTNAM MO-RANDOLPH MO-RAY MO-SALINE MO- SCHUYLER MO-SULLIVAN MO- 512 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 94...IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...BATES...CALDWELL...CARROLL...CASS...CHARITON...COOPER... GRUNDY...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN... LIVINGSTON...MACON...MERCER...PETTIS...PUTNAM...RANDOLPH...RAY... SALINE...SCHUYLER AND SULLIVAN. IN KANSAS: LINN AND MIAMI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... KIRKSVILLE...MARSHALL...MOBERLY...PAOLA...SEDALIA...TRENTON AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LVQ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 5:33 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 57 min |
| Apr 20, 6:59 PM CDT | Tornado Warning | EAX | Saline | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.